Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS North Platte, NE

June 18, 1997Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 18, 1997, 9:49 PM CDT for Wheeler County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1997, 9:49 PM CDT (02:49 UTC)
Expired
Jun 18, 1997, 10:55 PM CDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1997-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1997-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 190249 RRA
SVRLBF
NEC183-190355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
949 PM CDT WED JUN 18 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1055 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...NORTHERN WHEELER COUNTY
 
AT 948 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 24 MILES SOUTH OF O NEILL OR 16 MILES NORTH NORTHWEST
OF BARTLETT MOVING EAST SOUTHEAST AT 25 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  BARTLETT                     BY 1015 PM CDT
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR
POSSIBLE.

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:06 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Jun 18, 2:06 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 PM CDT WED JUN 18 1997

MAIN FORECAST PROBLEM...PATH AND EXTENT OF CONVECTIVE SYSTEM EXPECTED
TO FORM THIS EVENING...

SURFACE ANALYSIS AT 17Z INDICATES SHARP TEMPERATURE CONTRAST ACROSS
FRONT/BOUNDARY FROM N. CENTRAL THROUGH NORTHEAST NEBRASKA. THIS SEEMS
TO POINT TO A POSSIBLE PATH NORTH AND EAST OF A CDR-LBF-BBW LINE. IN
FACT...THAT LOOKS LIKE A GOOD PLACE TO BREAK THE ZONES. SMC AND SSW
CHARTS FROM ADAP HINT AT SFC BOUNDARY IN NEB PANHANDLE AND NORTHEAST
COLO. ALSO...SFC PARCEL LI'S ARE LOWEST IN THAT AREA. PUTTING THESE
TOGETHER GIVES AN INDICATION THAT THE FOCUS OF CONVECTION LATE THIS
AFTERNOON AND EVENING WILL PROBABLY BE ALONG A CDR-SNY-FTC LINE.
MODIFYING THE MORNING LBF SOUNDING TO REFLECT TEMPERATURE AND DEWPOINT
CHANGES PRODUCES A LAYER AVERAGE LI OF -4 WITH CAPE OF NEAR 1500. SFC
PARCEL METHODS PRODUCE MUCH HIGHER CAPE (3000 PLUS) AND LI OF -7 WITH
60 DEGREE DEWPOINT AND AFTERNOON TEMPERATURE OF 90. NGM SFC LI'S SHOW
MOST UNSTABLE ALONG S. DAK/NEB LINE...SO SOUTHERN END OF CONVECTIVE
LINE SHOULD WEAKEN AS THE SYSTEM MOVES OUT OF THE NEBRASKA PANHANDLE.
SO...THE CDR-LBF-BBW DEMARCATION LOOKS PRETTY ACCURATE FOR TONIGHT'S
ACTIVITY.

IN OUTER PERIODS...ETA HAS FRONT IN SOUTHERN NEBRASKA BY THURSDAY
EVENING WITH SURFACE LOW PRESSURE SYSTEM IN NORTHWEST KANSAS. THE
COMBINATION OF THE TWO IS LIKELY TO PRODUCE SHOWERS AND THUNDERSTORMS
ONCE AGAIN. HOWEVER...AS WITH TODAY...THE SOUTHWEST PART OF THE STATE
WILL PROBABLY HAVE FEWER THUNDERSTORMS.
THICKNESS PROG SHOWS LITTLE OR NO TEMPERATURE CHANGE IN THE SOUTHERN
HALF OF NEBRASKA THURSDAY...BUT SLIGHTLY COOLER (LESS THAN 5 DEGREES
FAHRENHEIT) ALONG THE S. DAK/NEB LINE.

RECOMMENDED FORECAST

NEZ005-023>025-035>038-190915-
SHERIDAN-CHERRY-GRANT-HOOKER-THOMAS-ARTHUR-MCPHERSON-LOGAN-CUSTER-
INCLUDING THE COMMUNITIES OF VALENTINE...MULLEN...BROKEN BOW
400 PM CDT WED JUN 18 1997

.TONIGHT...SCATTERED THUNDERSTORMS. LOW IN THE MID 50S. SOUTH WIND 10
TO 20 MPH BECOMING SOUTHWEST.
.THURSDAY...A 40 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS.
OTHERWISE...PARTLY SUNNY.  HIGH 85 TO 90.  WIND BECOMING NORTHWEST 10
TO 20 MPH.
.THURSDAY NIGHT...A 20 PERCENT CHANCE OF EVENING THUNDERSTORMS. PARTLY
CLOUDY.  LOW 55 TO 60.
.FRIDAY...PARTLY CLOUDY.  HIGH IN THE MID 80S.

NEZ006>010-026>029-038-180915-
KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-CUSTER-
INCLUDING THE COMMUNITIES OF AINSWORTH...O NEILL...BURWELL...BROKEN BOW
400 PM CDT WED JUN 18 1997

.TONIGHT...SCATTERED THUNDERSTORMS.  LOW IN THE MID 50S.  SOUTH WIND 10
TO 20 MPH BECOMING SOUTHWEST.
.THURSDAY...A 40 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS.
OTHERWISE...PARTLY SUNNY.  HIGH 85 TO 90.  WIND BECOMING NORTHWEST 10 TO
20 MPH.
.THURSDAY NIGHT...A 20 PERCENT CHANCE OF EVENING THUNDERSTORMS.  PARTLY
CLOUDY.  LOW AROUND 60.
.FRIDAY...PARTLY CLOUDY.  HIGH IN THE MID 80S.

NEZ004-022-035>037-056>059-069>071-180915-
GARDEN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
INCLUDING THE COMMUNITIES OF OGALLALA...NORTH PLATTE...IMPERIAL
400 PM CDT WED JUN 18 1997

.TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF THUNDERSTORMS.  LOW
IN THE MID 50S.  SOUTH WIND 10 TO 20 MPH BECOMING SOUTHWEST.
.THURSDAY...A 30 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS.
OTHERWISE...PARTLY SUNNY.  HIGH AROUND 90.  WIND BECOMING NORTHWEST 10
TO 20 MPH.
.THURSDAY NIGHT...A 30 PERCENT CHANCE OF EVENING THUNDERSTORMS. THEN
PARTLY CLOUDY.  LOW 55 TO 60.
.FRIDAY...PARTLY CLOUDY.  HIGH IN THE UPPER 80S.

VTN BB 055/088 057/086 49542
ANW BB 056/087 058/085 49542
ONL BB 057/086 058/084 49542
BBW BB 055/087 059/085 49542
LBF B B 055/089 056/087 49333
OGA BB 055/089 056/087 49333
IML BB 057/090 057/089 49333

SPRINGER

In the hours before

Local storm report, Jun 18, 7:20 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
720 PM CDT WED JUN 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    5 MILES SOUTH SPARK       NE   1.50 INCH HAIL
06/18/97   CHERRY

0600 PM    6 NORTHWEST NORDEN        NE   0.75 INCH HAIL
06/18/97   KEYA PAHA

SLM
Local storm report, Jun 18, 7:21 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
720 PM CDT WED JUN 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

052n5 PM    5 MILES SOUTH SPARK       NE   1.50 INCH HAIL
06/18/97   CHERRY

0600 PM    6 NORTHWEST NORDEN        NE   0.75 INCH HAIL
06/18/97   KEYA PAHA

SLM
Special weather statement, Jun 18, 8:39 PM CDT, 1 hour 10 minutes before
NEZ004-022-056-190245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT (740 PM MDT) WED JUN 18 1997

...THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 900 PM MDT FOR THE
EASTERN PANHANDLE HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 900 PM MDT FOR
SHERIDAN...GARDEN AND DEUEL COUNTIES HAS BEEN CANCELLED.
THUNDERSTORMS HAVE BEEN WELL EAST AND SOUTH OF THIS AREA. THE
THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THE EASTERN
PANHANDLE FOR THIS EVENING.

MICHELS
Special weather statement, Jun 18, 9:17 PM CDT, 32 minutes before
NEZ005-006-023-035-057-058-069-190325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
918 PM CDT (818 PM MDT) WED JUN 18 1997

...THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM CDT (900
PM MDT) HAS BEEN CANCELLED FOR PART OF NORTH CENTRAL AND SOUTHWEST
NEBRASKA...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 1000 PM CDT
(900 PM MDT) FOR KEYA
PAHA...CHERRY....GRANT...ARTHUR...KEITH...PERKINS AND CHASE HAS
BEEN CANCELLED.

THE TOWNS AFFECTED BY THIS CANCELLATION ARE VALENTINE...OGALLALA
AND IMPERIAL.

THUNDERSTORMS HAVE MOVED WELL EAST OF THIS AREA AND NO SEVERE
WEATHER THREAT IS FORESEEN THE REST OF THE NIGHT.

A SEVERE THUNDERSTORM WATCH STILL REMAINS IN EFFECT EAST OF THIS
AREA.

MICHELS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:13 PM CDTSevere Thunderstorm WarningLBFPerkins62 min
Jun 18, 7:38 PM CDTSevere Thunderstorm WarningLBFHolt, Keya Paha, Rock62 min
Jun 18, 7:45 PM CDTSevere Thunderstorm WarningLBFCuster60 min
Jun 18, 8:03 PM CDTSevere Thunderstorm WarningLBFRock62 min
Jun 18, 8:41 PM CDTSevere Thunderstorm WarningLBFHolt59 min
Jun 18, 8:55 PM CDTTornado WarningLBFHolt35 min
Jun 18, 9:31 PM CDTSevere Thunderstorm WarningLBFHolt64 min
Jun 18, 11:21 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown49 min
Jun 19, 3:33 PM CDTSevere Thunderstorm WarningLBFGarden47 min
Jun 19, 4:41 PM CDTSevere Thunderstorm WarningLBFSheridan64 min
Jun 19, 5:18 PM CDTSevere Thunderstorm WarningLBFCherry62 min
Jun 19, 5:32 PM CDTSevere Thunderstorm WarningLBFCherry63 min
Jun 19, 6:03 PM CDTSevere Thunderstorm WarningLBFCherry62 min
Jun 19, 6:11 PM CDTSevere Thunderstorm WarningLBFDeuel34 min
Jun 19, 6:22 PM CDTSevere Thunderstorm WarningLBFCherry33 min
Jun 19, 6:48 PM CDTSevere Thunderstorm WarningLBFPerkins62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.